Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
MamaW

Side effects on Accutane

Recommended Posts

I am 21 and half way through my second month on accutane at 40 mg x1 day. I had all the typical symptoms for the first month and I was not concerned about any of them. A few weeks ago I began experiencing regular headaches and back and hip pain. The pain is consistanly getting worse. It bothers me from the time I wake up to the time I go to bed. It is starting to worry me. Is clear skin really worth it? And what is going to happen when they up my dose next month? I will be miserable! Anyone else have this side effect? Anyone finish the treatment and have this pain continue? What am I doing to my body...? I can't bring myself to just up and stop. As you all know, it takes so much to start the medication and it is a lot to keep up with. Any feedback would be great.

Link to comment
Share on other sites

sounds tough! i'm around 4 months in and am on 60mg (highest dose i can go to)- i can't really say i had that much joint pain until a few days ago where i was up on my feet and walking around london and then went out in town after for around 14 hours. when i woke up the next day... (that's today) my legs and joints (ankles in particular felt awful).

anyways right, it does seem strange that this has suddenly just come about- have you been doing any strenuous excercise? the headache in particular is a bit worrying- make sure you drink LOTS of water (atleast 2 litres a day)- that could definately help.

The pain I'm afraid is almost certainly going to get worse when you up your dosage- i was originally on 30mg to begin with and my side effects were ok (dry skin lips a bit of a rash)- but they got worse when i was upped to 60mg- tolerable but not as much as before :D

There have been some reports of joint pain remaining after the course, but this is seemingly very rare.

Accutane is more or less vitamin A poisoning (or atleast i think it is!)- have a look in to what an overdose of vitamin A can do to your body. bare in mind though that accutane is a derivate, so wont be as harmful as taking vitamin A itself.

Ultimately though, as you said- is it worth it to get clear skin? Well it depends. If you're putting your life or long term health in danger then no, ofcourse not. I'd say it's best to discuss it with your dermatologist- the best option might be to lower your dose slightly, but just be on the course of accutane for a longer period (for example 8 months instead of 5-6). This would minimise the side effects but should still treat your acne effectively.

That's a long read, but i hope that helped!

Link to comment
Share on other sites

They want to up my dose to 60 mg on the 7th. The idea of my side effects getting worse is too much for me. It really isn't all that sudden. At my last appointment I forgot to mention that my back had been bothering me a little. It didn't seem like a big deal. And now here I am today, uncomfortable at the slightest movement or change in position. I have a 10 month old so that really isn't ok. You are right about the water. I am terrible about that. Maybe that is causing the joint pain too? The part that worries me is long term. I can't handle having this discomfort for the next 4 1/2 months. And the idea that it could be permanent (though I understand that is rare) scares me to death. I really wish it wasn't the weekend so I could just call my dermatologist. I would think that he would see me asap. I wasn't going to take my pill tonight but maybe I should untill I can call Monday morning. I have a whole lot of other symptoms. Dry eyes and nose, rashes, dry skin and lips along with the joint pain and headaches. Seems a little crazy to me. Oh and no, I didn't do anything strenuous. Thank you so much for your reply. It's nice to talk to someone who is also taking it.

Link to comment
Share on other sites

Heya

Re: Back & hip pain...

Pain in hip, back or joints is a big red flag that Accutane is damaging/causing inflammation in your body. I would advise you to read through this thread and find real life stories of those who suffered similar symptoms and still do, and decide whether it is worth continuing with treatment.

http://www.acne.org/messageboard/Post-Accu...ne-t193804.html

Best, Shantelle

Edited by Shantelle
Link to comment
Share on other sites

Took my last accutane pill about a year ago and still experiencing slight back pain

Link to comment
Share on other sites

To orginal poster, You need to let your derms office know. I doubt (though some are dumb) your derm would up your dose if you advise them of your problems.

Yes, there are people who are in daily pain since Accutane, I myself developed arthritis, tendon problems and severe osteopenia. (not just in 1 place, but many) In fact I shrunk towards the end of my course. All Listed Side Effects.

Some people have thier joint pain subside after thier course, some it takes a long time and others it never goes away.

Do you have severe Cystic Acne???? Is your acne so deblitating to chance that risk??? It is a gamble and only you can make the decision, but at least let your derm know.

Oh, and headaches if you have any vision disturbances, nausea, pressure etc... Can be a sign of pusedo tumor. Not good.

Good Luck

Edited by oli girl
Link to comment
Share on other sites

I am calling tomorrow morning. My dermatologist is great. I know he will advise me well.

Oil girl: I know that it is not worth the risk but after everything I have decided to talk to my derma before quitting.

Shantelle: Thanks for the resource. I assumed hip and back pain isn't a good sign.

Thanks everyone. I think I have made peace with stopping. It sucks but it's better than the potential consequences.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×